Indexed on: 17 Oct '17Published on: 17 Oct '17Published in: Case reports in gastroenterology
Nafcillin-induced acute liver injury is a rare and potentially fatal complication that has been known since the 1960s but inadequately studied. At this time, the only proven treatment is early discontinuation of the drug. Because of the high prevalence of nafcillin class antibiotic use in the United States, it is important for clinicians to have a high clinical suspicion for this diagnosis. We present a case of liver failure attributable to nafcillin use in a 68-year-old male with a history methicillin-sensitive Staphylococcus and L3/L4 osteomyelitis. After starting long-term antibiotic therapy, he presented with painless jaundice which necessitated discontinuation of the drug. At the time of presentation, the patient's lab work exhibited a bilirubin/direct bilirubin of 9.4/8.2 mg/dL, alkaline phosphatase of 311 IU/L, and aspartate transaminase/alanine transaminase of 109/127 IU/L. The patient was switched to i.v. vancomycin given the concern for drug-induced liver injury. Imaging did not show obstruction of the hepatobiliary or pancreaticobiliary trees. Serology was unremarkable for viral etiology, autoimmune processes, Wilson disease, and hemochromatosis. A liver biopsy showed findings consistent with drug-induced liver injury. The patient's liver function tests peaked at day 7 of admission and trended towards normal levels with cessation of nafcillin therapy. The patient was discharged with a diagnosis of nafcillin-induced acute liver injury. Our case highlights the importance of early recognition of the diagnosis and careful monitoring of liver function when nafcillin is employed in the clinical setting.